2022 Kaapsehoop Mountain Ultra

Entries Open

FRESH Kaapsehoop Mountain Ultra on 10 September 2022

KAAPSEHOOP

Quaint, cloudy and calm – this is Kaapsehoop .  Set atop a mountain pass on the Drakensberg escarpment above Nelspruit, it comes slowly into view, as if appearing out of the mists of time.

The gravel streets are lit by lantern-style lights and the town has a series of quaint shops and eateries.  It has a lovely moderate climate- making it a lot cooler up there during summer whilst the Lowveld bakes.

Most appealing though is a herd of wild horses that makes the plateau its home.  The village is particularly regardful of their horses (there are about 200 of them) that range at will among the houses and on the plateau beyond.

Their blue swallows are unique, as well as a series of ancient stones, known as Adam’s Calendar, that suggest an ancient and mystical history of mankind.

Blue swallow are rarely seen in South Africa. Part of the escarpment is declared a blue swallow natural heritage site.

From up here there are incredible views over the Lowveld, particularly of the Baberton valley, known as De Kaap Valley. It was also known as the ‘valley of death’ because of the prevalence of malaria, which Kaapsehoop evaded (and continues to do so), because of its altitude.

Kaapsche Hoop, the original Dutch spelling of the town’s name, came into existence as part of the 1873 gold rush. It’s very name means ‘hope of the Cape’!  This refers to the prospector’s hopes for gold.

What a great setting to present a Fresh Trails experience of pristine trail running!!!!

  1. DATE AND DISTANCES

10 September 2022 (Saturday):

105km, Elevation gain 4600m, 7 x Aid Stations  (Entries close 31Aug)

69km, Elevation gain 2500m, 4 x Aid Stations (Entries close 31Aug)

42km, Elevation gain 1600m, 2 x Aid Stations (Late Entries available on the day at extra R100)

17km 540 Elevation gain 1 x Aid Station (Late Entries available on the day at extra R50)

Province: Mpumalanga

Town: Kaapsehoop

Race Village: Kaapsehoop Pear Orchard Picnic Site

Trail Description: Plantation jeep track and flowing single track;  Kaapsehoop rock formations;   grassland escarpment with misty mountains and plantations.

  • TIME

09 September 2022 @ Kaapsehoop Race Village:  

Registration, compulsory kit checks and late entries 16h00 – 18h00

09 September 2022 @ Kaapsehoop Race Village:

Compulsory Race Briefing 18h00 105km

10 September 2022 @ Kaapsehoop Race Village:

Late Registration 04h30-05h30 69km Kaapsehoop  (no late entries for 105km & 69km)

Late Registration & Entries 04h30 – 06h30 42km & 17km

Race Start Time:

105km 04h00 (race briefing 18h00 09Sept)

69km 06h00 (race briefing 05h45)

42km 07h00 (race briefing 06h45)

17km 07h30 (Race briefing 07h15)

Prize Giving (17km & 40km) 14h00 at Race Village

Prize Giving (65km & 105km) 09h00 Sunday at Race Village

  • COSTS

105km = R1900 (Entries close 31Aug)

69km = R1200 (Entries close 31Aug)

42km = R500 (late entry R100 extra) 2 x Aid Stations

17km = R220 (late entry R50 extra) 1 x Aid Station

Race Shirt = R350

Race Cap = R350

  • INCLUDED

TRUCKER CAP 65km & 105km

FINISHER MEAL 65km & 105km

FRESH MOUNTAIN HOSPITALITY

GREAT TIME WITH FAMILY AND FRIENDS

WATER POINTS ON ROUTE AND FINISH

MEDAL OR CRAFT BEER FOR FINISHERS

WELL MARKED ROUTE

MEDICAL STAFF

ABLUTION FACILITIES

FOOD AND REFRESHMENT STALLS

  • Compulsory Equipment
ItemCommentCompulsory for Distance
Beanie / BuffOne of either42km/69km/105km
Cap / VisorOne of either69km/105km
Long Thermal TightsSub-zero Temps are Possible42km/69km/105km
Thermal TopSub-zero Temps are Possible42km/69km/105km
Trail Running ShoesGrip for Slippery surfaces17km/42km/69km/105km
Water / Windproof Jacket with HoodMust have Hood with tape-sealed seams17km/42km/69km/105km
GlovesPreferably thermal42km/69km/105km
Headlamp with Spare BatteriesQuality headlamp is vital.69km/105km
Hydration Pack Minimum 1.5lEssential42km/69km/105km
GPS Handheld / GPS Watch with Spare BatteriesMust be fully charged / Spare Batteries69km/105km
Charged Cell phoneMust be fully charged17km/42km/69km/105km
Space BlanketEssential42km/69km/105km
WhistleEssential42km/69km/105km
Emergency Rations  2 X Energy BarsMust be produced at finish unless used in emergency42km/69km/105km
Zip Lock Bag X 1Essential for protecting Cellphone42km/69km/105km
Cup or bottleKaapsehoop is a cup free event17km/42km/69km/105km

Trail and Route Discription:

Trail Description & Information

Kaapsehoop Mountain Ultra can be divided into 3 loops all returning to Kaapsehoop Village which is also the start and finish of all the races.

105km Runners will do Loop1(red), Loop2(blue) & Loop3(yellow) in that order.

69km Runners will do part of Loop2(blue & white) and Loop3(yellow).

42km Runners will do only Loop2(blue)

17km Runners will do part of Loop2

Route Information

105km Kaapsehoop Mountain Ultra:

Start time: 04h00

Elevation Gain: 4561m

Check Points/Water Tables: 7

Cut Off: 22Hours

Drop Bag: Yes @ Kaapsehoop Village can use X2 after each loop1 & loop2.

Loop 1:

Distance: 27.4km

Elevation gain: 1604m

CP/Water: X2 19.3km & 27.4km

Cut off: 09h00 Kaapsehoop Village

Drop Bag: Yes Kaapsehoop Village 27.4km

Loop2:

Distance: 42km

Elevation Gain: 1583m

CP/Water Tables: X3 16km, 30km & 42km

Cut offs:

Ngodwana 12h00

Narrows 14h00

Kaapsehoop Village 16h00

Drop Bag: Yes @ Kaapsehoop Village 42km

Loop3:

Distance: 36.2km

Elevation Gain: 1374m

CP/Water Tables: X2 6km & 23km

Cut offs:

Barretts 18h00

Wattles 22h00

Kaapsehoop Sunday 02h00

Prize Giving: Sunday 10h00

Race consists of 2 loops, both starting in Kaapsehoop Village and returning there. Loop2 (white) & Loop3 (yellow)

Start time: 06h00

Elevation Gain: 2494m

Check Points/Water Tables: 4

Cut Off: 16hours (22h00)

Drop Bag: Yes @ Kaapsehoop Village can use after first loop 30km

Loop2: (first loop)

Distance: 30km

Elevation Gain: 1120m

CP/Water Tables: X2 20km, 30km

Cut offs:

Narrows 10h00

Kaapsehoop Village 12h00

Drop Bag: Yes @ Kaapsehoop Village after first loop 30km

Loop3: (Second loop)

Distance: 36.2km

Elevation Gain: 1374m

CP/Water Tables: X2 6km & 23km

Cut offs:

Barretts 14h00

Wattles 18h00

Kaapsehoop 22h00

42km Route Info

42km Kaapsehoop Mountain Race will be on Loop2 (blue) that starts and ends in Kaapsehoop Village.

Start time: 07h00

Elevation Gain: 1583m

Check Points/Water Tables: 2

Cut Off: 7hours (14h00)

Loop2:

Distance: 42km

Elevation Gain: 1583m

CP/Water Tables: X2 16km, 30km

Cut offs:

Ngodwana 11h00

Narrows 13h00

Kaapsehoop Village 14h00

17km Route Info

17km Kaapsehoop Mountain Race will be on Loop2 (green) that starts and ends in Kaapsehoop Village.

Start time: 07h30

Elevation Gain: 539m

Check Points/Water Tables: 1

Cut Off: 6.5hours (14h00)

Loop2:

Distance: 17km

Elevation Gain: m

CP/Water Tables: X1 7km

Cut offs:

Narrows 12h00

Kaapsehoop Village 14h00

  • Accommodation

Fresh Runners Village:

10 x 2 sleeper Canvas Tents with Mattress for Friday and Saturday night. Bring own warm bedding, camp chairs etc.

Guest house:

Kaapsche Hoop Guest House have made rooms available for runners at special tariff. Please contact Susan or Ria at

KAAPSCHE HOOP GASTEHUIS 082 450 3466 / 013 7344 161

Charity:

Kaapsehoop Mountain Ultra supports the Kaapsehoop Heritage Association by promoting their good work and raising funds with the event. Please buy a lucky draw ticket or donate any amount with your entry.

Sponsors

Thank you to all our supporting sponsors

Social media & sharing icons powered by UltimatelySocial